Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 230, NWS Des Moines, IA

June 11, 2004Sac County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 11, 2004, 3:44 AM CDT for Sac County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2004, 3:44 AM CDT (08:44 UTC)
Expired
Jun 11, 2004, 4:30 AM CDT
In force
46 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Sac County, IA

The radar

The Des Moines radar (KDMX), 142 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1255 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1340 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

992 
WUUS53 KDMX 110844
SVRDMX
IAC161-110930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
343 AM CDT FRI JUN 11 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAC COUNTY IN WEST CENTRAL IOWA

* UNTIL 430 AM CDT

* AT 338 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS FROM 7 MILES NORTHWEST OF SCHALLER TO 14
  MILES SOUTHWEST OF WALL LAKE MUNICIPAL AIRPORT...OR FROM 41 MILES
  SOUTH OF SPENCER TO 63 MILES SOUTHWEST OF FORT DODGE...MOVING EAST
  AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  NEAR LAKE VIEW AROUND 350 AM...
  NEAR SAC CITY AROUND 355 AM AND
  NEAR AUBURN AROUND 400 AM.

WIND GUSTS TO 60 MPH OR GREATER AND HAIL UP TO THE SIZE OF NICKELS 
IS LIKELY IN THE WARNED AREA.  60 MPH WINDS WERE JUST REPORTED IN 
IDA GROVE.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4255 9538 4221 9530 4222 9487 4255 9494

$$

KULA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 9:35 PM CDT, 6 hours 9 minutes earlier.

Area forecast discussion, Jun 10, 9:35 PM CDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
935 PM CDT THU JUN 10 2004

.DISCUSSION...
PRIMARY FOCUS OF EVE UPDATE WAS TSTM TRENDS WITH MCS UPSTREAM ACRS
NE AND DAKOTAS.  STG UPR LVL LOW LIFTING OUT OF NRN RCKYS WITH UPR
LVL DVRGNC AND KINEMATIC FORCING AIDING MCS ACRS DAKOTAS.  DEEPER
THETA-E ADVCTN ALSO HELPING TO SUSTAIN TSTMS IN THESE AREAS.
FARTHER S INTO NE...AMS NEEDS LESS HELP FM MECHANICAL FORCING WITH
ADEQUATE LOW LVL CNVGNC...MUCAPES 2000-3500 J/KG...SVRL LYRS OF
STEEP THETA-E LAPES RATES...AND SOME HELP FM FRONTOGENETICAL
FORCING.  LOW LVL JET AND ASSOCD MSTR TRANSPORT DVLPG ACRS ERN OK/KS
SURGES INTO MO RVR VLY BY 09Z SO XPC NE MCS TO ADVECT AND EXPAND EWD
OVNGT WITH MEAN H85/H3 SWLY WND TAKING IT INTO NWRN FA.  SHOWALTERS
WELL BLO ZERO BY 12Z WITH DEEP SHEAR INCRG AS LOW EJECTS SO XPC MCS
TO RMN ORGANZIED WITH SOME SVR WX POTENTIAL.  HAVE DMSHG POPS FOR
THE TIME BEING...AND THEN INCRD OVNGT SPCLLY NWRN PTNS WHICH HAVE
GONE INTO LIKELYS.

ALSO ADDED MENTION OF PATCHY FOG OVNGT WITH TEMP/DWPNT SPREADS
ALREADY BLO 4F IN MANY LOCATIONS.  LOWERED MINS A TAD NRN PTNS TO
FIT CURRENT WX BUT DO NOT XPC TEMPS TO FALL MUCH CONSIDERING AMT OF
LOW LVL MSTR.  NO CHGS IN LATER PDS ALTHOUGH TMRW STILL LOOKS QUITE
INTERESTING.  THERMODYNAMIC PARAMETERS IMPRESSIVE ON BOTH ETA/GFS
WITH HIGH TOTAL AND 0-3KM CAPES.  SHEAR NOT TOO STG BUT CERTAINLY
ADEQUATE CONSIDERING AMT OF INSTABILITY.  ONLY CAVEAT WL BE
LINGERING MCS AND WHETHER AMS CAN RECOVER SUFFICIENTLY.  MCS SHOULD
BE EARLY ENOUGH THAT WE SHOULD BE ABLE TO OVERCOME CIN AS MDLS
SUGGEST.  ALL FORMS OF SVR WX POSSIBLE AS CURRENT HWO REFLECTS SO WL
ONLY MAKE MINOR CHGS TO ADJUST FOR NR TERM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SMALL
Hazardous weather outlook, Jun 10, 10:08 PM CDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1008 PM CDT THU JUN 10 2004

IAZ004>007-015>017-023>026-033>037-044-111100-
CALHOUN-CERRO GORDO-CRAWFORD-EMMET-FRANKLIN-HAMILTON-HANCOCK-HARDIN-
HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-
WRIGHT-
1008 PM CDT THU JUN 10 2004

...SEVERE WEATHER OUTBREAK POSSIBLE FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA
ALONG AND NORTH OF A DENISON TO IOWA FALLS LINE.

.DAY ONE...TONIGHT AND FRIDAY

A THUNDERSTORM COMPLEX ACROSS THE DAKOTAS AND NEBRASKA THIS EVENING
IS EXPECTED TO CONTINUE MOVING EASTWARD OVERNIGHT REACHING
NORTHWEST IOWA A FEW HOURS BEFORE SUNRISE...AND POSSIBLY MOVING
ACROSS THE REMAINDER OF NORTHERN IOWA DURING THE MORNING IF IT
HOLDS TOGETHER.  SOME OF THESE STORMS MAY BE SEVERE WITH LARGE
HAIL...DAMAGING WINDS...AND HEAVY RAINS.

HOWEVER THE SEVERE WEATHER RISK INCREASES FRIDAY.  A POTENT LOW
PRESSURE SYSTEM IS EXPECTED TO LIFT NORTHEASTWARD INTO A VERY
UNSTABLE AIRMASS PRODUCING STRONG TO SEVERE THUNDERSTORMS...
PRIMARILY DURING THE AFTERNOON AND EVENING HOURS.  TORNADOES...SOME
OF WHICH COULD BE STRONG...LARGE HAIL AND DAMAGING STRAIGHT LINE
WINDS WILL ALL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

SEVERE THUNDERSTORMS STILL WITH THE POTENTIAL FOR TORNADOES...LARGE
HAIL AND DAMAGING WINDS WILL LINGER INTO FRIDAY EVENING BEFORE
DIMINISHING OVERNIGHT.  ADDITIONAL THUNDERSTORMS ARE POSSIBLE
SATURDAY NIGHT...SUNDAY...AND MONDAY BUT THE EXTENT OF THE SEVERE
POTENTIAL IS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY FRIDAY...AND POSSIBLE AGAIN LATE
SATURDAY...SUNDAY...AND AGAIN MONDAY.  THE GREATEST THREAT WILL BE
FRIDAY AFTERNOON AND EVENING.  EMERGENCY MANAGEMENT PERSONNEL ARE
ADVISED TO MONITOR LATER FORECASTS FOR UPDATES ON THIS POTENTIAL
SEVERE WEATHER EPISODE.

IAZ027-028-038-039-045>050-057>062-070>075-081>086-092>097-111100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CARROLL-
CASS-CLARKE-DALLAS-DAVIS-DECATUR-GREENE-GRUNDY-GUTHRIE-JASPER-LUCAS-
MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-
TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
1008 PM CDT THU JUN 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA ALONG AND SOUTH OF A CARROLL TO WAVERLY LINE.

.DAY ONE...TONIGHT AND FRIDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT...BUT THE CHANCES OF
SEVERE WEATHER ARE MINIMAL.  HOWEVER THE SEVERE WEATHER RISK
INCREASES FRIDAY.  A POTENT LOW PRESSURE SYSTEM IS EXPECTED TO LIFT
NORTHEASTWARD INTO A VERY UNSTABLE AIRMASS PRODUCING STRONG TO SEVERE
THUNDERSTORMS...PRIMARILY DURING THE AFTERNOON AND EVENING HOURS.
TORNADOES...LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS WILL ALL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

SEVERE THUNDERSTORMS STILL WITH THE POTENTIAL FOR TORNADOES...LARGE
HAIL AND DAMAGING WINDS WILL LINGER INTO FRIDAY EVENING BEFORE
DIMINISHING OVERNIGHT.  ADDITIONAL THUNDERSTORMS ARE POSSIBLE
SATURDAY NIGHT...SUNDAY...AND MONDAY BUT THE EXTENT OF THE SEVERE
POTENTIAL IS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY FRIDAY...AND POSSIBLE AGAIN LATE
SATURDAY...SUNDAY...AND AGAIN MONDAY.  THE GREATEST THREAT WILL BE
FRIDAY AFTERNOON AND EVENING.  EMERGENCY MANAGEMENT PERSONNEL ARE
ADVISED TO MONITOR LATER FORECASTS FOR UPDATES ON THIS POTENTIAL
SEVERE WEATHER EPISODE.

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 2:28 PM CDTTornado WarningDMXPalo Alto57 min
Jun 11, 3:24 PM CDTTornado WarningDMXEmmet, Palo Alto56 min
Jun 11, 4:01 PM CDTTornado WarningDMXKossuth44 min
Jun 11, 4:20 PM CDTSevere Thunderstorm WarningDMXEmmet25 min
Jun 11, 4:39 PM CDTSevere Thunderstorm WarningDMXPalo Alto51 min
Jun 11, 4:45 PM CDTTornado WarningDMXPalo Alto45 min
Jun 11, 4:47 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth58 min
Jun 11, 5:22 PM CDTSevere Thunderstorm WarningDMXKossuth53 min
Jun 11, 6:00 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Webster45 min
Jun 11, 6:09 PM CDTSevere Thunderstorm WarningDMXHumboldt51 min
Jun 11, 6:14 PM CDTFlash Flood WarningDMXKossuth3 hr
Jun 11, 6:17 PM CDTSevere Thunderstorm WarningDMXKossuth43 min
Jun 11, 6:24 PM CDTSevere Thunderstorm WarningDMXHancock56 min
Jun 11, 6:28 PM CDTSevere Thunderstorm WarningDMXTaylor47 min
Jun 11, 6:36 PM CDTTornado WarningDMXWebster24 min
Jun 11, 6:56 PM CDTTornado WarningDMXWebster34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.